Blood Thinner May Prevent Chemo-Related Clots
TUESDAY Sept. 1, 2009 -- Cancer patients who receive chemotherapy are more likely to develop blood clots than other people, but now a new study says a blood-thinning drug could cut the risk in half.
Besides posing a significant risk of problems in the heart, brain and lungs, blood clots are especially difficult to treat in cancer patients and can lead to interruptions in chemotherapy. They can also greatly increase costs in patients who already face high expenses, the researchers noted in their study published online Aug. 31 in The Lancet Oncology.
Researchers haven't been certain that blood-thinning drugs could help ambulatory chemotherapy patents avoid developing the clots.
In the new study, Giancarlo Agnelli from the University of Perugia in Italy and colleagues, examined nadroparin, a form of heparin, in the PROTECHT (Prophylaxis of Thromboembolism during Chemotherapy) trial.
The researchers looked at 1,150 Italian patients over the age of 18 who were receiving chemotherapy for advanced lung, gastrointestinal, pancreatic, breast, ovarian, or head and neck cancer. Two percent of those who received nadroparin via a daily injection under the skin developed a blood clot during the first four months of chemotherapy, compared to 3.9 percent of the patients who were given placebos, the study found.
Patients with lung cancer had the highest rate of blood clots -- 8.8 percent among those who took placebos and 3.5 percent of those who took nadroparin.
"Further studies should focus on patients at high risk of thromboembolism, such as patients with lung cancer," the authors conclude. The study "supports the concept that thromboembolic events can be prevented in ambulatory patients with cancer receiving chemotherapy and this has potential implications for future therapeutic scenarios."
The study was funded by Italfarmaco, which makes nadroparin.
To learn about blood clots, visit the U.S. Department of Health and Human Services .
Posted: September 2009